, Volume 55, Issue 1, pp 1–13 | Cite as

An Improved Parameterized Algorithm for the Minimum Node Multiway Cut Problem

  • Jianer Chen
  • Yang Liu
  • Songjian Lu


The parameterized node multiway cut problem is for a given graph to find a separator of size bounded by k whose removal separates a collection of terminal sets in the graph. In this paper, we develop an O(k4 k n 3) time algorithm for this problem, significantly improving the previous algorithm of time \(O(4^{k^{3}}n^{5})\) for the problem. Our result gives the first polynomial time algorithm for the minimum node multiway cut problem when the separator size is bounded by O(log n).


Multiway cut problem Parameterized algorithm Fixed-parameter tractability Minimum cut Network flow 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Boykov, Y., Veksler, O., Zabih, R.: Markov random fields with efficient approximations. In: Proc. IEEE Conference on Computer Vision and Pattern Recognition, pp. 648–655, 1998 Google Scholar
  2. 2.
    Calinescu, G., Karloff, H., Rabani, Y.: An improved approximation algorithm for multiway cut. J. Comput. Syst. Sci. 60, 564–574 (2000) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Chartrand, G., Lesniak, L.: Graphs & Digraphs, 2nd edn. Wadsworth/Cole Mathematics Series, Belmont (1986) Google Scholar
  4. 4.
    Chen, J., Liu, Y., Lu, S., O’Sullivan, B., Razgon, I.: A fixed-parameter algorithm for the directed feedback vertex set problem. Manuscript (2007) Google Scholar
  5. 5.
    Cong, J., Labio, W., Shivakumar, N.: Multi-way VLSI circuit partitioning based on dual net representation. In: Proc. IEEE International Conference on Computer-Aided Design, pp. 56–62, 1994 Google Scholar
  6. 6.
    Cunningham, W.: The optimal multiterminal cut problem. DIMACS Ser. Discrete Math. Theor. Comput. Sci. 5, 105–120 (1991) MathSciNetGoogle Scholar
  7. 7.
    Dahlhaus, E., Johnson, D., Papadimitriou, C., Seymour, P., Yannakakis, M.: The complexity of multiterminal cuts. SIAM J. Comput. 23, 864–894 (1994) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Downey, R., Fellows, M.: Fixed-parameter tractability and completeness I: basic results. SIAM J. Comput. 24, 873–921 (1995) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Downey, R., Fellows, M.: Parameterized Complexity. Monograph in Computer Science. Springer, New York (1999) Google Scholar
  10. 10.
    Ford, L. Jr., Fulkerson, D.: Flows in Networks. Princeton University Press, Princeton (1962) MATHGoogle Scholar
  11. 11.
    Karger, D., Levine, M.: Finding maximum flows in undirected graphs seems easier than bipartite matching. In: Proc. 30th Annual ACM Symposium on Theory of Computing, pp. 69–78, 1998 Google Scholar
  12. 12.
    Karger, D., Klein, P., Stein, C., Thorup, M., Young, N.: Rounding algorithms for a geometric embedding of minimum multiway cut. In: Proc. 31th Annual ACM Symposium on Theory of Computing, pp. 668–678, 1999 Google Scholar
  13. 13.
    Marx, D.: Parameterized graph separation problems. Theor. Comput. Sci. 351, 394–406 (2006) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Naor, J., Zosin, L.: A 2-approximation algorithm for the directed multiway cut problem. SIAM J. Comput. 31, 477–482 (2001) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Stone, H.: Multiprocessor scheduling with the aid of network flow algorithms. IEEE Trans. Softw. Eng. 3, 85–93 (1977) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of Computer ScienceTexas A&M UniversityCollege StationUSA

Personalised recommendations